iCliniq logo

Ask a Doctor Online Now

HomeAnswersCardiologywhite coat hypertensionMy mother's blood pressure keeps on fluctuating despite taking medication. Why?

What is white coat hypertension?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. K. Shobana

Published At November 30, 2022
Reviewed AtMay 6, 2024

Patient's Query

Hi doctor,

This concerns my mother's BP (blood pressure). She is nearly 154 pounds in weight and has been on BP (blood pressure) treatment for the last four months, and here I am giving a summary regarding her BP treatment. Four months ago, the first time the treating physician checked her BP for the first time. It was around 190/90, and the doctor prescribed Telmipil AM (1-0-0) for the first month. After 30 days of Telmipil AM (1-0-0), when her BP got checked once again, there was no improvement in reading, so the doctor changed to Telmipil trio (40/5/12.5) for the second month. After 30 days of Telmipil trio (40/5/12.5), again her BP got checked, and again it was the same, only around 190/90, and the doctor prescribed Terminal CT (40/12.5) with Cardio retard 10 (1-1-1) for the third month. After 30 days of Telmipil CT (40/12.5) with Cardio retard 10 (1-1-1), her BP got checked, and that time around 180/90, and again, not that much improvement. This time doctor prescribed Telmipil ct (40/12.5) with Nicardia retard 20 (1-0-1) with Nicardia retard 10 (0-1-0) for the fourth month. After ten days of Telmipil CT (40/12.5) with Nicardia retard 20 (1-0-1) with Nicardia retard 10 (0-1-0), the doctor once again checked her BP. That time it came around 170/80 mmHg, and based on this value, he increased the dose of Nicardia retard 20 and asked her to continue Telmipil CT (40/12.5) with Nicardia retard 20 (1-1-1) for the fourth month. After 30 days of Telmipil CT (40/12.5) with Nicardia retard 20 (1-1-1) yesterday, we visited him, and to our surprise, when he checked his BP, it was 200/100. So this time also no effect of the medicines as mentioned above. Instead, her BP got increased this time. I asked him whether should she go for renal arteries doppler ultrasound or what? as her BP was not reducing and, he said, no need. This time he added one more medicine named Arkamin 100 mcg (0.5-0.5-0.5). So this time, he asked her to continue Telmipil CT (40/12.5) with Nicardia retard 20 (1-1-1) with Arkamin 100 mcg (0.5-0.5-0.5) for the fifth month and asked us to visit after 30 days. so here my concern is, with the latest prescribed BP medicines, would you think of any improvement in her BP value after 30 days? After four months of taking a variety of BP medicines, as discussed above, there is no effect at all, sometimes decreasing a little bit, sometimes increasing, sometimes neutral (no effects), so why no effects of any BP medicines so far? Also, despite this much higher BP of 200/100 mmHg as per the latest prescription, no symptoms were observed of high BP in her, and she can do her activities like a normal person only without any problem. Also, the treating physician is saying no need for renal arteries doppler ultrasound test despite no improvement. So, here I seek your valuable opinion and according to you if any tests like I mentioned above are needed to check for anything suspicious. So kindly suggest what should be done for her BP to bring it down to normal. Your perfect and accurate opinion will matter a lot. Also, is any improvement needed in current BP treatments, according to you? Thank you.

Hi,

Welcome to icliniq.com.

I do feel she needs ambulatory BP (blood pressure) monitoring to see her BP and variations throughout the day rather than just measurements at the physician's clinic. This is to rule out what is known as white coat hypertension (which is due to high BP at the time of measurement in the physician or nurse's office and normal BP at other times also given that her BP is 190/90 mmHg. Hence pulse pressure is that systolic and diastolic BP is high of 100 mm hg. I would suggest an echocardiogram in her to rule out aortic regurgitation (leakage of aortic valves), which could result in a similar BP recording. Also, in all cases of apparently resistant BP, we need to do an MRI (magnetic resonance imaging)and USG (ultrasonography) of the abdomen. Specifically the kidney and suprarenal area to rule out adrenal and suprarenal masses and coarctation of the aorta, which could cause resistant BP. A USG abdomen would also rule out significant renal vascular disease (anyway, her urea creatinine and potassium are normal). Also, a hormonal assay of thyroid hormones is needed. Thank you.

The Probable causes

The probable cause is white-coat hypertension. Need to rule out mineralocorticoid excess.

Investigations to be done

Do Echocardiogram, USG, and MRI (ultrasonography and magnetic resonance imaging) of the abdomen, thyroid assay.

Treatment plan

The treatment plan includes salt restriction and the addition of a medication like Lasilactone. In view of resistant BP (blood pressure.)

Patient's Query

Hello doctor,

Thank you for the response. After four months of changing a variety of medicines and doses based on your advice, she underwent renal doppler tests, renal function tests, thyroid tests, CBC, ESR, CRP, and LFT. I am attaching the reports for your reference. Are the reports fine? Currently, she is taking the tablet Telmipil CT 12.5 mg and Nicardia Retard 20 thrice daily. Will continuing the same medicines help in reducing her blood pressure? Or does she need other medicines like tablet Arkamin 100 mcg? How does tablet Arkamin help reduce BP, and will there be any side effects? Also, how long does it take for BP medicines to show their effects? My mother's BP is 200/100 mm Hg. We have a blood pressure monitoring machine at home. The machine shows slight variations in the BP level when we take the readings multiple times. Once, it shows 197/93 mm Hg, and the next time it shows 140/81 mm Hg. Can you suggest how to take the readings at home and what the values indicate?

Hello,

Welcome back to icliniq.com.

I have reviewed her reports (attachment removed to protect the patient's identity). Her TSH (thyroid stimulating hormone) is slightly elevated. However, I cannot ascribe that it can cause her resistant hypertension. I still think she needs an echocardiogram to rule out aortic valve regurgitation. Moderate or severe aortic regurgitation can cause it. Tablet Arkamin can cause dizziness, dry mouth, and severe low BP after the first dose. I suggest she start with the tablet Lasilactone or Eplerenone 25 mg once daily. Regarding the blood pressure machine, minor variations are common. Blood pressure must be recorded in a calm environment after emptying the bladder and wearing loose clothes. I hope this helps. Take care.

Investigations to be done

I suggest an echocardiogram and Ultrasound or CT (computed tomography) scan of the abdomen to rule out suprarenal mass.

Treatment plan

I suggest she starts with the tablet Lasilactone or Eplerenone 25 mg once daily.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Vivek S Narayan Pillai
Dr. Vivek S Narayan Pillai

Cardiology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Cardiology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy